Program Schedule

Friday, February 28th

5:30pm – 7:30pm
[Workshop]

Estimated Duration: 120 mins
Location: TBD

Workshop Description: Twitter bots have many faces: watchdogs; meme factories; generative art; idea machines. In this hands-on session we’ll discuss different kinds of Twitter bots and their uses and abuses, then get to bot creation using a tool called Cheap Bots, Done Quick! Consider this a creative writing exercise—no code experience required.

Read More

Saturday, February 29th

9:00am – 11:59pm
[OOOHack]

All-day Event

Location: Weston Game Lab Studio & JCL 007 (Lounge) & 011 (Classroom)

OOOHack is a 3-day collaborative event that explores the meanings and options of gaining sensual gratification from objects. This year, a cohort of 20 participants were selected to work with 5 field experts to innovate the future of sex and pleasure.

Read More about OOOHack schedule

10:15am – 8:00pm
[Exhibtion]

All-day Event

Location: MADD Center

Participating Artists: Michael Workman, Yo-yo Lin, Keer Yang, James J.A. Mercer & Yifan Jiang, Heather Kelley, Molle Industria, Caren Ye, Roi Ye, Chun Song, Sean Capone, Locument, Marco Harnam Kaisth, Scarlett Kim, Jean-Michel Rolland, Igor Furtado, Delfina Liderjover, Tongqi Wang, Chaz Evans, David Sanchez Burr, localStyle (Marlena Novak + Jay Alan Yim) with Joslyn Willauer, Jamie Brew, Cristyn Magnus, Ben Grosser, Yuemin Huang, WeiYi Feng, Rosella Nisio, Martha Poggioli, Nayda Collazo-Llorens, Jason Zhao, Douglas Rosman, Alan Perry, Amira Hanafi, Allan Pichardo, Andy Campbell, and Jakyung Lee. In collaboration with CHIMEfest 2020: CIRCULATIONS, the exhibition will co-feature works by Jason Charney, Sean Russell, and Pétur Eggerts.

Check out all the featured artists

10:15am – 6:00pm
[Performance]

All-day Event
Location: Hack Arts Lab

Performance Description: Originally designed as a way for men in the gay community to communicate sexual preferences in oppressive or even dangerous environments, the handkerchief code has its roots in frontier culture where the scarcity of women led to social dances where handkerchiefs were worn to signal the role of male and female dancers.

Expanding on cruising cultural history, Spectrum Services is an audience-engagement performance that includes both sexual and gender non-conforming indices of identity in its code list of desires. 

Read More

10:15am – 10:45am
[Special Event]

Estimated Duration: 30mins
Location: MADD Center Entrance

11:00am – 11:45am
[Talk]

Estimated Duration: 45 mins
Location: Weston Game Lab Classroom

Talk Description: Pessaries are objects of contraception, sterilization and medical or structural support for the internal architecture of the body. Mapping the development of these devices, a rich evolution is revealed. Repressed, overlooked, and by nature, physically concealed from view, they are an industrial species, irrevocably tethered to the bodies they inhabit. Translating this research into artistic practice allows a deeper, more poetic and nuanced understanding of form and body, especially when considering histories of the female body in sculpture, medicine and popular culture. Unpacking discoveries made through this ongoing study, Poggioli will share the ways in which  her research and working methodology can expose new perspectives of the banal.

Read more

11:00am – 12:00pm
[Performance]

Estimated Duration: 60mins
Location: MADD Center Entrance

Performance Description: JCSpaceRadio’s Frequency Workout is a participatory physical, visual, and sonic experience allowing bodies to saturate in optimal frequencies for major organs including the brain, heart, lungs, and stomach. The experience starts with a playful, guided warm-up to tune into our own and each others’ frequencies. The workout builds into a collective structured improvisation with opportunities for making sounds together. Through the process of movement interaction, participant bodies become united with the creation of the changing light and sound happening within the space.

Read More

12:00pm – 12:10pm
[Special Screening]

Estimated Duration: 10 mins
Location: Research Computing Center

Event DescriptionELF (Extremely Low Frequency) revisits the ELF Project, a US Navy project consisting of two transmitters located in Northern Wisconsin and Michigan’s Upper Peninsula, which sent one-way coded messages to nuclear submarines around the world. Installed largely against the local population’s wishes, health and environmental concerns, it was operational between 1989 and 2004, when it was decommissioned. This video revisits the project and its site near Republic, Michigan. It is the result of a collaboration with writer Ander Monson.

Read More

12:10pm – 1:10pm
[Special Screening]

Estimated Duration: 60 mins
Location: Research Computing Center

Event Description“The Sky Commodified” explores the territorial complexities of the emerging astro-industry in the Chilean Desert. Entangling the perspectives of the human and non-human, indigenous and foreign inhabitants of the Atacama, the film addresses notions of presence and progress, focusing on the social impacts that they have.

Read More

12:30pm – 2:00pm
[Workshop]

Estimated Duration: 90 mins
Location: Hack Arts Lab

Workshop Description: Create a small vibrating artwork of your own assembly and design with a mini-motor (the same kind used in smartphones!) In this hands-on workshop you will learn to solder, make a DIY switch, and sew with regular and conductive thread. Participants will gain an understanding of how a circuit works and how vibration can be used to create movement, sound, and sensation. Repurposed objects such as bottle caps, toy parts, fabric scraps, and more will be provided. No prior experience necessary. Space is limited.

Read More

1:00pm – 1:30pm
[Talk]

Estimated Duration: 30mins
Location: Weston Game Lab Classroom

Talk Description: 10 years navigating, cloaking, transitioning in multiple modes. What happens when there are no boundaries? What happens when you do whatever you want? Launched in 2010, Chicago-based Channel TWo (CH2) is Paige Treebridge, Jess Parris Westbrook, and Oskar Westbridge. CH2 is interested in luck, levels, trespassing, paradigms, complexity, contradictions, and cognitive dissonance. CH2 produces information experiences, and mixed up realities. CH2 [somethings] authorized formats + unauthorized ideas, systems of control + radical togetherness.

Read More

2:15pm – 3:15pm
[Special Event]

Estimated Duration: 60mins
Location: JCL 390

Event Description: People’s ability to envision the future tends to fall between two unhealthy and unconstructive extremes. On one side, there are those who are blindly optimistic about technology. This attitude is sometimes termed “technosolutionism”, the naïve idea that every problem can be solved with technology. At the other extreme are those so critical of technology that they adopt an unrealistic Luddite attitude, avoiding technology altogether; or they assume that a dystopian future is inevitable and, as a result, become passive. Critical optimism navigates between these two extremes, encouraging an earnest hopefulness that also incorporates a healthy dose of criticality. What futures are possible, which are probable, and, most importantly, which might be preferred?

Read More

3:30pm – 5:00pm
[Workshop]

Estimated Duration: 90 mins
Location: Computer Science Instructional Lab 1

Workshop Description: In this workshop you will learn the in[put]s && out[put]s of creating an open source project. Participants will design/propose speculative artware (software art) projects (no code, just ideas) around which we’ll learn to construct the proper open source infrastructure. Learn the history, theory && practice of open source culture: What is open source? Where’d it come from? What are its benefits? What are the rules? What are some established conventions for collaboration?How does one choose a license? What’s “git” and how do I make a “repo”? Where do I put it? How do I maintain an open source project?

Netizen is a community org && alt.school working to foster curiosity, inspire creativity, and reestablish human agency in the digital age.
 

3:30pm – 4:30pm
[Talk]

Estimated Duration: 60 mins
Location: Weston Game Lab Classroom

Talk Description: Terrarium was an alternate reality game (ARG) scaled for approximately 1,700 people during the University of Chicago orientation for first-year students in 2019. This experience used transmedia storytelling and gameplay to increase understanding about and engagements with climate change. Terrarium was an experiment in mixed reality storytelling that combined the streaming platform Twitch, Open Broadcaster Software (OBS) software for live streaming, live-action performance, video game mechanics, and puzzles that stretched to various websites. Through several phases, this ARG invited players to participate in co-imagining a preferable climate future.

Read More

5:15pm – 5:45pm
[Talk]

Estimated Duration: 30 mins
Location: Weston Game Lab Classroom

Talk Description: On April 3, 2018, a shooting occurred at the Youtube HQ building in San Bruno. The suspect was later identified as Nasim Aghdam, who wounded 3 people before killing herself. Using the uncanny format of Nasim’s videos, this lecture tries to unfold the complications of Aghdam’s life as an immigrant woman who found her calm in her online persona.

Read More

5:45pm – 5:50pm
[Special Screening]

Estimated Duration: 5 mins
Location: Research Computing Center

Event Description:

“Traces:Trees” is a series of five video artworks that focuses on the audiovisual aesthetics of the dialogue between wind and trees. The photographic trace, recreated in these contemplative videos, reveals patterns of impressionist inspiration.

Read More

5:50pm – 6:30pm
[Special Screening]

Estimated Duration: 40 mins
Location: Research Computing Center

Event Description: Timeslips creates a poetic frame for an audience to ponder the state of mind of an interplanetary agronomist as a mechanism to interrogate the ethics of terraforming and biosphere transformation on planetary scales. Humans have meddled with the earth for thousands of years, but confronted by the hyperobject of the climate crisis, we find ourselves in the midst of an overdue debate about when must—and should—we alter the environment, and how much is too much.

Read More

6:30pm – 7:30pm
[Performance]

Estimated Duration: 60 mins

Location:
Hack Arts Lab VR Hub

Performance Description: “The Weird Algorithm” is a karaoke bot that rewrites song lyrics using phrases from a given text file. Every combination of source and song yields a different result, be it “Eye Of The Tiger” with replacement lines from transcripts of The X-Files, or “Toxic” with lines from Yelp reviews.

Read More

6:30pm – 8:00pm
[Workshop]

Estimated Duration: 90 mins

Location: Computer Science Instructional Lab 1

Workshop Description:  A tool is something that helps the users. But what is a creative tool? It is an instrument that not only helps users but also inspires them to make. In this workshop, you will learn the basics in making a drawing tool with P5js, discuss how to build and manage a community around the tool. But more importantly, you will brainstorm, do hands-on activities, and design your own unique instruments for drawing, or anything you want it to do.

Read More

Sunday, March 1st

9:00am – 11:50pm
[OOOHack]

Full-day Event

Location: Weston Game Lab Studio & JCL 007 (Lounge) & 011 (Classroom)

OOOHack is a 3-day collaborative event that explores the meanings and options of gaining sensual gratification from objects. This year, a cohort of 20 participants were selected to work with 5 field experts to innovate the future of sex and pleasure.

Read More about OOOHack schedule

10:15am – 07:45pm
[Exhibtion]

All-day Event

Location: MADD Center

Participating Artists: Michael Workman, Yo-yo Lin, Keer Yang, James J.A. Mercer & Yifan Jiang, Heather Kelley, Molle Industria, Caren Ye, Roi Ye, Chun Song, Sean Capone, Locument, Marco Harnam Kaisth, Scarlett Kim, Jean-Michel Rolland, Igor Furtado, Delfina Liderjover, Tongqi Wang, Chaz Evans, David Sanchez Burr, localStyle (Marlena Novak + Jay Alan Yim) with Joslyn Willauer, Jamie Brew, Cristyn Magnus, Ben Grosser, Yuemin Huang, WeiYi Feng, Rosella Nisio, Martha Poggioli, Nayda Collazo-Llorens, Jason Zhao, Douglas Rosman, Alan Perry, Amira Hanafi, Allan Pichardo, Andy Campbell, and Jakyung Lee. In collaboration with CHIMEfest 2020: CIRCULATIONS, the exhibition will co-feature works by Jason Charney, Sean Russell, and Pétur Eggerts.

Check out all the featured artists

10:15am – 6:00pm
[Performance]

All-day Event
Location: Hack Arts Lab

Performance Description: Originally designed as a way for men in the gay community to communicate sexual preferences in oppressive or even dangerous environments, the handerkerchief code has its roots in frontier culture where the scarcity of women led to social dances where handkerchiefs were worn to signal the role of male and female dancers.

Expanding on cruising cultural history, Spectrum Services is an audience-engagement performance that includes both sexual and gender non-conforming indices of identity in its code list of desires.

Read More

10:30am – 11:30am
[Talk]

Estimated Duration: 60 mins
Location: Weston Game Lab Classroom

Talk Description: At the dawn of our social media era, new media artist and theorist Curt Cloninger asked, “How do you hack/resist a platform that already allows (indeed, invites) you to customize it? Either we have arrived at an open source utopia and we simply need to keep using these social networking tools appreciatively in the ways that they afford; or the agency of our radical ‘resistance’ has been rendered irrelevant because the corporations have decided to let the people eat cake. The agency that de Certeau’s consumer enacted to tactically reassemble the one-to-many media broadcasted to her in 1980 is being increasingly usurped by institutionally recommended (and protocologically enforced) modes of interactive behavior. Once the consumer mistakes these institutional ‘suggestions’ for the exercises of her own tactical agency, she fails to exercise that actual agency. With so many ‘customizable options’ available, how can she ‘resist?'” In this talk, Nick Briz will answer this question, by sharing techniques and work that misuse developer tools and APIs to undermine the intended uses of online platforms.

Read More

11:00am – 12:00pm
[Workshop]

Estimated Duration: 60 mins
Location: Computer Science Instructional Lab 1

Workshop Description: The popularity of Bitcoin has made blockchain one of the most revolutionary technologies of modern times. This workshop will introduce the fundamentals of blockchain and cryptocurrency technologies, and discuss their historical and artistic context. With no prior technical or coding knowledge required, attendees will be given the tools and workflow to create and distribute their own cryptocurrencies. Through the artistic implementation of blockchain, this workshop aims to deepen understanding of a technology that is quickly integrating our lives.

Read More

12:00pm – 12:10pm
[Special Screening]

Estimated Duration: 10 mins
Location: Research Computer Center

Event Description: The film presents the encounter of two young Christians during the festivities of Círio de Nazaré in Belém do Pará, the largest catholic procession in Latin America. The intention was to try to displace and question the idea of sacrifice, which etymologically means sacred work and is perpetuated as a purifying act. In addition, we think about how the construction of hegemonic masculinity is not intrinsically linked to a colonizing inheritance.

Read More

12:10pm – 12:30pm
[Special Screening]

Estimated Duration: 20 mins
Location: Research Computer Center

Event Description:

After being given a name by its grandmother, a baby is faced with the prospects of knowledge, love and death in a game of two truths and a lie. With a 20 year timeline, the baby journeys through spaces that are both fantastical and everyday, giving away three aspects of itself to three others. Two Truths and a Lie is a coming of age story pushed to the breaking point and a fable exploring the emotional landscapes of childhood.

Read More

12:45pm – 2:15pm
[Workshop]

Estimated Duration: 30 mins
Location: Computer Science Instructional Lab 1 & 2

Workshop Description: Dark Rides / Dark Net, is a talk, demo, and hands-on workshop. Our goals are to reveal the invisible, increase an understanding of internet as material, and inspire critical inquiry/agency for all. The experience introduces basic internet and web history/concepts, basic privacy considerations, Tor routing, Tails OS, and dark net markets, through conversation and activity.

Read More

1:00pm – 1:30pm
[Talk]

Estimated Duration: 30 mins
Location: Weston Game Lab Classroom

Talk Description: A participatory scented “Show, Smell and Tell” demonstrating how storytelling with scents can engage ALL of our senses and heighten emotion. “New Media” at its most interesting is experienced across multiple sensory modalities: visual, auditory, haptic (touch), somatosensory (physical sensation), and olfactory (smell). Smell, our most primitive sense, is memory, emotion and THE final frontier in opening the door to full sensory engagement in immersive experiences. The scented documentary “In Glorious Smell-O-Vision!” explores the secret history and promising future of scented cinema.

Read More

2:30pm – 3:30pm
[Special Event]

Estimated Duration: 60 mins
Location: John Crerar Library 390

Event Description:
Feelings, emotions, affects – where do these states begin and end, how do they relate us to others? Desiree Foerster will talk about immersive artworks that enable us to become sensitive for the phases that lead up to subjective experience and take a critical look at works that assert to create empathy for (human/more-than-human) others. What does it mean to become sensitive for the contexts that shape subjectivity? To attune to the relational dimension of life?

Read More

3:45pm – 4:45pm
[Talk]

Estimated Duration: 60 mins
Location: Weston Game Lab Classroom

Talk Description: Stemming from Martha Poggioli’s recent work informed by computer-generated 3D figures found in CPR training manuals, this talk between researcher Nicky Ni and the artist will explore the ways in which uncanny figures expose tactics and tensions between the real and the simulated. Ni will briefly introduce the history of using simulation in the medical field and the affect of animation. Poggioli will share how these subjects can evoke meaning beyond their original context, to provoke questions surrounding reality, simulation and humanity.

Read More

3:45pm – 5:15pm
[Workshop]

Estimated Duration: 90 mins
Location: Computer Science Instructional Lab 1

Workshop Description: The workshop will be focused on getting attendees up and running in 3D with the free and open-source tool Blender. The new version 2.8 completely changes everything you might have heard about Blender so consider giving it a fresh try. We will briefly look at basic tools, assemble a scene, and use real-time rendering. At the end of the workshop, we will take a bigger look at creative open-source tools and how to get involved with the communities around them.

Read More

5:30pm – 6:30pm
[Special Event]

Estimated Duration: 60 mins
Location: Weston Game Lab Studio

Tea time is an open forum and venting opportunity to discuss grievances and concerns about phenomena in the new media and art/tech community. We invite artists, thinkers, and researchers to evaluate ways of collaborating to provide greater visibility to the margins of our community. Questions that might be addressed include: What are the leverages (the means of production, sources of organization, shared mindset) with which we navigate institutions of tech power and art world privilege (or vice versa)? How does the increasingly institutionalized identity of artists affect the choices in our practice? How do we define “new media”? What media are new enough? 

Join us for this open discussion on the current state of the new media art scene. Together, we’ll break down a collective of digital art frustrations ranging from its marketable eye candy trends to its value paradox.

Read More

6:45pm – 7:45pm
[Special Event]

Estimated Duration: 60 mins